During a “tet spell,” there is
a clamping down of the pulmonary outflow tract, causing increased
right-sided pressures, and therefore increased right-to-left shunting
across the ventricular septal defect (VSD). The child attempts to
compensate by hyperventilating (to improve oxygenation) and squatting
or drawing the knees to the chest (to increase SVR/left
heart pressure, which decreases right-to-left shunting of deoxygenated
blood and therefore improves oxygenation). “A” is
incorrect, because increased right-to-left shunting leads to hypoxemia,
cyanosis, and acidosis. “C” is incorrect; although
a crying child usually indicates an open airway and some evidence
of cerebral perfusion and oxygenation, in this case it may be detrimental.
Crying slightly decreases oxygen saturation, and the prolonged expiratory
phase decreases venous return, which decreases preload, which in
turn decreases flow to the pulmonary artery. Keeping the child calm
can be key to breaking a “tet spell.” “D” is
incorrect because morphine is the first-line treatment for a “tet
spell,” along with a knee-to-chest position and oxygen.
Its mechanism of action in these spells is not entirely understood,
but is probably due to its sedating properties. “E” is
incorrect, because on the contrary, a fluid bolus is indicated.
Patients with TOF are preload dependent, and a 10 mL/kg
bolus may help to increase blood flow to the pulmonary artery and
improve oxygenation. This will further dilate the pulmonary artery,
which decreases the right-sided pressures and thereby decreases
the right-to-left shunt, breaking the spell.